Five Common Prescription Drug Errors

Prescription drug errors are common, especially when the actual prescription recipient does not verify the original prescription. Most pharmacists, physicians, and nurses are competent and caring, but no one is immune to making mistakes. According to American Nurse Today’s March 2010 article “Medication Errors: Don’t Let Them Happen to You,” 1.5 million U.S. citizens are injured yearly from medication errors. This amounts to a $3.5 billion cost in time lost from work and in medical treatment to ameliorate the patients’ physical damage.

Here are five examples common prescription drug errors:

  1. Pharmacist misreads the original prescription
    An example of this type of error is a patient who was prescribed Mysoline (primidone) for a seizure disorder but gets the drug prednisone instead. This patient developed diabetes over a four-month period and ultimately died from diabetic ketoacidosis.
  2. Overdose of prescription drug
    In one case, a hospital patient was accidentally administered a near-fatal overdose of morphine. This occurred because of the close proximity of various concentrations of morphine that were placed side by side in a cabinet. A nurse may misread the “qid” designation in the patient’s chart—the initials for “four times per day”—and believe that it says “qd,” which stands for “once per day.” The potential for mis-dosing a patient is high and requires doctors, pharmacists, and hospital staff to verify dosages that seem, at first blush, either abnormally high or abnormally low.
  3. Wrong route of administration
    A 21-year-old patient, two hours post-tonsillectomy, was given a large pill to take by mouth. Needless to say, this would have either been impossible to do or, worse yet, could have caused the patient to have a blocked esophagus. Fortunately, the patient had his wits about him enough not to take the medication. When the nursing shift changed shortly thereafter, the new nurse noticed the mistake and administered the same medication by injection.
  4. Patient-information errors and omission
    A new patient is written a prophylactic prescription for low-dose Bactrim, a common sulfa drug used to treat chronic sinus infections. The patient is allergic to sulfur drugs and has no idea that this important information was not transferred from the patient-information form into the computerized chart. She soon develops a rash and sees her general practitioner, who prescribes a steroid cream and an oral antihistamine medication. Finally, when this patient sees her sinus doctor for a re-check, he immediately notices her very red rash and asks the patient what medications she is allergic to.
  5. Outdated prescription medication samples
    When a patient sees her eye specialist for dry eye syndrome, she relays to the doctor that she does not have prescription coverage. The doctor hands her a box of sample medications for her condition and sends her on her way. The patient eventually returns to the doctor and tells him that the medication is not helping. She shows the doctor one of the samples that he had given her, and he realizes that the prescription is outdated and, thereby, has lost most of its effectiveness. The patient is then given properly dated eye-drop samples.

Sources
http://www.americannursetoday.com/article.aspx?id=6356
http://www.medscape.org/viewarticle/556487
http://www.todayshospitalist.com/index.php?b=articles_read&cnt=281